Illinois, 2012

Hail and Damaging Winds in Illinois, September 7, 2012

September 7, 2012 · NWS PAH · 11 events in 9 counties and zones

Damaging winds were the primary type of severe weather as an extensive squall line crossed southern Illinois. Thunderstorms were organized into bowing line segments that produced damaging winds as they moved rapidly east at 50 to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$158,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Damaging winds were the primary type of severe weather as an extensive squall line crossed southern Illinois. Thunderstorms were organized into bowing line segments that produced damaging winds as they moved rapidly east at 50 to 60 mph. The storms occurred along and ahead of a cold front that trailed south from a low pressure center near St. Louis. Isolated severe thunderstorm cells developed ahead of the quasi-linear convective system. Moderate instability existed ahead of the line of storms, with capes from 1500 to 2500 j/kg. Wind shear remained more than adequate for organization of the storms, with winds veering vertically in the lowest 3 km.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 7, 11:48 AM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Sep 7, 11:48 AM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CDT FRI SEP 7 2012

.NEAR TERM...(THIS AFTERNOON AND TONIGHT)
ISSUED AT 1248 PM CDT FRI SEP 7 2012

SOME OF THE DISCUSSION BELOW IS FROM AN UPDATE AT 1141 AM.

UPDATED SKY FORECAST...AS IT WAS TOO PESSIMISTIC. NAM TEMPS ALSO
QUITE A WAYS OFF. SIDED WITH WARMER GFS MOS NUMBERS AND BLENDED
THEM WITH OUR EXISTING NUMBERS. CONVECTION HAS BEEN WEAK OVER
SOUTHERN ILLINOIS THIS MORNING. THERE IS NEWLY DEVELOPED
CONVECTION ALONG A BOUNDARY JUST NORTH OF OUR CWFA...BUT IT
APPEARS TO BE HEADING OFF TO THE EAST. HERE IS THE LATEST THINKING
ON THE SEVERE WEATHER / THUNDERSTORM SCENARIO THIS AFTERNOON AND
EVENING.

FIRST...LOOKING AS VISIBLE IMAGERY...AND H5 ANALYSIS...HARD TO
SAY WHAT THE FOCUS WILL BE EARLY ON. THAT MEANS OUR CONFIDENCE IN
THE MESO SCALE MODELS IS LOW AT BEST. HINTS OF ELEVATED INSTABILITY
PER ACCAS AND ENHANCED CLOUDS ON VISIBLE...BUT VERY WEAK FORCING
ACROSS THE AREA. THE HRRR SUGGESTS THAT SUPPORT AND ASSOC CONVECTION
SOUTH OF JOPLIN COULD ORGANIZE WITH TIME AND HEAD EAST ACROSS
SOUTHERN MISSOURI...MAYBE EVEN REACHING WESTERN KENTUCKY BY EARLY
EVENING. THIS MAY NOT BE TOO UNREASONABLE...GIVEN THE MODELS
GENERATE DECENT INSTABILITY INTO SOUTHERN AND SOUTHEAST MISSOURI
THIS AFTERNOON. WILL MONITOR THIS. THEN OF COURSE YOU HAVE THE
FRONT COMING IN FROM THE NORTHWEST WHICH THE HRRR HAS FROM ECNTRL
IL TO NEAR KSTL INTO SW MISSOURI AROUND 00Z. CONVECTION IS LINED
OUT ALONG THE FRONT AS WELL...ALONG AND JUST BEHIND IT.

WE HAVE NEW POP GRIDS...TAILORED TOWARD THE POSSIBILITY OF
CONVECTION COMING IN FROM THE WEST INTO SOUTHEAST MISSOURI...AND
IN FROM THE NORTHWEST WITH THE FRONT. BEST WE CAN DO GIVEN THE
LOWER CONFIDENCE IN THE MESOSCALE MODELS.

AS FAR AS SEVERE TYPE. NOT MUCH DIFFERENCE IN AIRMASS. MAIN
DIFFERENCE SYNOPTICALLY IS A STRONG FRONT MOVING INTO THE
AREA...AND ANY ADDITIONAL MESOSCALE BOUNDARIES AHEAD OF IT
CONVECTION CAN ACT UPON. GIVEN THE DEGREE OF FORECAST POTENTIAL
INSTABILITY AND AMOUNT OF LOW LEVEL MOISTURE...SEVERE WINDS
SEEMS TO BE THE MAIN HAZARD...ESPECIALLY SHOULD ANY CLUSTERS
BECOME SELF SUSTAINING AND ORGANIZED. FREEZING LEVELS ARE SLIGHTLY
LOWER...SO A MARGINAL SEVERE HAIL THREAT IS IN PLAY. TORNADIC
POSSIBILITY SHOULD BE LOW GIVEN LACK OF SUBSTANTIAL WIND FIELDS.
CANNOT RULE OUT THE PESKY SPIN UPS WHERE NEAR STORM RELATIVE FLOW
ENVIRONMENT MAY SEE ENHANCED SHEAR.

TONIGHT...BEST CHANCE POPS FROM 03Z THROUGH 09Z AS THE FRONT MOVES
STEADILY FROM NW TO SE ACROSS THE AREA. WIDESPREAD COVERAGE EXPECTED
SO BUMPED UP POPS TO NEAR 100 PERCENT...WITH SOME AREAS LIKELY
RECEIVING 1-2 INCHES OF RAINFALL. ENDING PRECIPITATION WILL FOLLOW
ESPECIALLY FROM SOUTHERN ILLINOIS INTO SOUTHEAST MISSOURI.

STAY TUNED...PROBABILITY OF A WATCH OF SOME KIND IS LIKELY HIGH
GIVEN SPC/S SEVERE WEATHER PROBABILITIES.

.SHORT/LONG TERM...(SATURDAY THROUGH FRIDAY)
ISSUED AT 1248 PM CDT FRI SEP 7 2012

THIS PERIOD WILL START WITH THE MEAN TROUGH ALONG AND JUST EAST OF
THE WFO PAH FORECAST AREA. THIS WILL ALLOW COLD AIR ADVECTION TO
CONTINUE THROUGH THE DAYTIME HOURS SATURDAY...WITH THE GRADIENT
WEAKENING SATURDAY NIGHT. BELOW NORMAL TEMPERATURES /10-15 DEGREES
BELOW NORMAL/ CAN BE EXPECTED SATURDAY...SLOWLY MODERATING INTO
EARLY NEXT WEEK AS LOW AMPLITUDE RIDGING PUSHES ACROSS THE CENTRAL
UNITED STATES. THIS RIDGE WILL TAKE MOST OF THE WEEK TO PUSH EAST OF
THE WFO PAH FORECAST AREA...SO THERE WILL BE A SLOW BUT GRADUAL RISE
IN DAILY TEMPERATURES INTO THE MIDDLE 80S...PRIMARILY DOMINATED BY
DIURNAL TRENDS...MAINLY SUNSHINE...GIVEN MINIMAL CLOUD COVER
EXPECTED THROUGH NEXT WEEK.

THE GFS ATTEMPTS TO MOVE A FRONT CLOSE THE THE NORTHWEST SECTIONS OF
THE WFO PAH FORECAST AREA BY LATE NEXT FRIDAY. GIVEN THE UNCERTAINTY
DUE TO THE TIMING OF THIS SYSTEM...WILL KEEP THE FORECAST DRY
THROUGH ALL OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY)
ISSUED AT 1141 AM CDT FRI SEP 7 2012

CONFIDENCE IN CONVECTION IS LOW THROUGH LATE AFTERNOON. HOWEVER
CONFIDENCE INCREASES LATE AFTERNOON INTO FIRST PART OF TONIGHT AS
A STRONG COLD FRONT PUSHES SOUTH ACROSS THE REGION. WILL NOT
DEVIATE MUCH FROM CURRENT TAFS AND INDICATE DECENT PROBABILITIES
FOR CONVECTION AFTER 21-23Z...EVEN BEHIND THE FRONT...AS THE
MODELS INDICATE POST FRONTAL CONVECTION LIKELY AS WELL. BEST
CHANCE TIME FRAME FOR BROAD SCALE COVERAGE IS 03Z-09Z. BY
12Z...THE AREA SHOULD BE CLEAR OF CONVECTION. CHANCE OF STRONG TO
SEVERE STORMS IS STILL IN PLAY AS WELL THIS AFTERNOON AND EVENING.
DAMAGING WINDS APPEAR TO BE THE MAIN HAZARD. VISIBILITY
RESTRICTIONS DUE TO HEAVY RAIN LIKELY AT THE TAF SITES AT SOME
POINT ALONG WITH LOW END MVFR TO IFR CONDITIONS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

NEAR TERM/AVIATION...NOLES
SHORT/LONG TERM....SMITH
Hazardous weather outlook, Sep 7, 11:54 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CDT FRI SEP 7 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1254 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL PUSH ACROSS THE REGION TONIGHT. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO EARLY
TONIGHT IN ADVANCE OF THE FRONT. THE PRIMARY SEVERE WEATHER HAZARDS
WILL BE DAMAGING WINDS AND HAIL. SMALL...BRIEF TORNADOES CANNOT BE
RULED OUT ENTIRELY THAT COULD RESULT IN ENHANCED WIND DAMAGE. A
TRANSITION FROM A SEVERE WEATHER RISK...TO HEAVY RAIN IS EXPECTED
TONIGHT. LOCALLY HEAVY RAINS COULD RESULT IN SOME STANDING WATER
IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THE
FIRST HALF OF TONIGHT.

In the hours before

Local storm report, Sep 7, 4:03 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     MARBLE HILL             37.30N 89.98W
09/06/2012                   BOLLINGER          MO   CO-OP OBSERVER

            NUMEROUS TREES DOWN IN AND AROUND THE CITY LIMITS

&&

DLL
Special weather statement, Sep 7, 4:28 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT FRI SEP 7 2012

ILZ075-080-081-084-085-088-092-MOZ076-086-087-100-107>111-080015-
JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION IL-ALEXANDER-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-
INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE...
WEST FRANKFORT...CARBONDALE...HERRIN...JONESBORO...CAIRO...
PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...
VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON
528 PM CDT FRI SEP 7 2012

...STRONG TO SEVERE STORMS LIKELY ACROSS PARTS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS THROUGH 7 PM...

THE LEADING EDGE OF A BROKEN LINE OF THUNDERSTORMS...SOME CAPABLE
OF PRODUCING DAMAGING WINDS AND HAIL...IS EXPECTED MOVE NEAR A
LINE FROM PERRYVILLE MISSOURI AND SAM A BAKER PARK...TO WEST OF
POPLAR BLUFF AROUND 6 PM CDT. THIS LINE WILL MOVE NEAR A MOUNT
VERNON AND GRAND TOWER ILLINOIS...MARBLE HILL AND PUXICO MISSOURI
LINE BY 7 PM.

IF YOU SEE THUNDERSTORMS APPROACH YOUR AREA...SEEK COVER
IMMEDIATELY. THE STORMS THAT HAVE BEEN MOVING OVER MISSOURI HAVE
HAD A HISTORY OF PRODUCING DAMAGING WINDS AND HAIL EARLIER THIS AFTERNOON.

ISOLATED TORNADOES MAY NOT BE OUT OF THE QUESTION WITH THE
STRONGEST STORMS.

LOOK FOR THE STRONG TO SEVERE THUNDERSTORMS TO PERSIST INTO THE
MIDDLE OF THE EVENING. LOCALLY HEAVY RAIN...CAPABLE OF PRODUCING
LOCALIZED FLOODING AND FREQUENT LIGHTNING WILL BE EXPECTED WITH
THE STORMS LATER THIS EVENING.

A SEVERE THUNDERSTORM WATCH COVERS ALL OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS THROUGH MIDNIGHT.

SMITH
Local storm report, Sep 7, 5:48 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     SEDGEWICKVILLE          37.52N 89.91W
09/07/2012                   BOLLINGER          MO   TRAINED SPOTTER

            A FEW TREES DOWN.

&&

DLL
Special weather statement, Sep 7, 5:49 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
649 PM CDT FRI SEP 7 2012

ILZ075>078-080>083-INZ081-085-080115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-GIBSON-POSEY-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...FORT BRANCH...POSEYVILLE
649 PM CDT FRI SEP 7 2012

...STRONG TO SEVERE STORMS MOVING SOUTHEAST INTO SOUTHERN ILLINOIS...

A SOLID LINE OF THUNDERSTORMS CONTINUES TO MOVING THROUGH SOUTH
AND EAST CENTRAL ILLINOIS NEAR 45 MPH.

THE LEADING EDGE OF THIS LINE WILL MOVE NEAR A LINE FROM JUST EAST
OF COULTERVILLE TO DIX AT 715 PM...ONWARD TO A SESSER...WEST SALEM
ILLINOIS LINE BETWEEN 745 PM AND 8 PM CDT. SOME OBSERVED WINDS
ASSOCIATED WITH THIS LINE PF THUNDERSTORMS HAVE BEEN IN EXCESS OF
45 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...BE PREPARED TO SEEK
SHELTER IMMEDIATELY.

LARGE HAIL...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO
BE POSSIBLE WITH THESE STORMS. THE HEAVY RAIN COULD LAST UP TO A
HALF HOUR BEHIND THE LEADING EDGE OF THE LINE OF THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ALL OF SOUTHERN
ILLINOIS THROUGH MIDNIGHT.

SMITH
Local storm report, Sep 7, 5:52 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 E PATTON              37.44N 90.00W
09/07/2012                   BOLLINGER          MO   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE NORTHERN HALF OF THE COUNTY.

&&

DLL
Local storm report, Sep 7, 5:55 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     OAK RIDGE               37.50N 89.73W
09/07/2012                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            A LARGE HIGHWAY SIGN IS BLOCKING ONE LANE OF I-55 AT OAK
            RIDGE EXIT. THIS IS JUNCTION OF ROUTE E AND I-55.

&&

DLL

The radar

The Paducah radar (KPAH), 60 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Hardin

When
September 7, 6:12 PM CST
Where
Hardin County, Elizabethtown
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.450, -88.300

Thunderstorm Wind, Williamson

When
September 7, 6:15 PM CST
Where
Williamson County, Marion to 1.33 mi E of Marion
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Reported by
Trained Spotter
Coordinates
37.730, -88.930

On the east edge of Marion near the fairgrounds, a roof was blown off a plumbing business. Metal roof debris was entangled in power lines. The plumbing business was in a large metal shed-type structure. Trees were blown down on a street on the south end of town. Numerous power outages were reported. Portable stop signs were placed at intersections where traffic lights were not functioning. A power pole fell on a car on Old Route 13. About 3,500 utility customers were without power at the peak of the storm.

Thunderstorm Wind, Union

When
September 7, 6:18 PM CST
Where
Union County, Anna
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
37.470, -89.250

A few trees were blown down, along with numerous tree limbs.

Heavy Rain, Perry

When
September 7, 6:20 PM CST to 6:50 PM CST
Where
Perry County, 5 mi N of Pinckneyville
Reported by
Trained Spotter
Coordinates
38.152, -89.380

One inch of rain was measured in 30 minutes.

Thunderstorm Wind, Jackson

When
September 7, 6:22 PM CST
Where
Jackson County, Murphysboro to (Mdh)crbndl/Mrfysbro
Measured
52 kt (60 mph) measured gust
Property damage
$30,000
Reported by
ASOS
Coordinates
37.770, -89.330

Tree damage was reported in the cities of Carbondale and Murphysboro. A wind gust to 60 mph was measured at the automated observation site at the Carbondale airport. In Murphysboro, a downed tree took down a power line that landed on a house.

Thunderstorm Wind, Jackson

When
September 7, 6:23 PM CST
Where
Jackson County, Makanda
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.620, -89.200

Several trees were blown down.

Thunderstorm Wind, Saline

When
September 7, 7:02 PM CST
Where
Saline County, 3 mi NW of Galatia
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.861, -88.659

Three trees were down on Highway 34.

Thunderstorm Wind, Saline

When
September 7, 7:09 PM CST
Where
Saline County, Harrisburg to Carriers Mills
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.730, -88.550

Several trees and power lines were blown down. Wind gusts were estimated near 65 mph.

Thunderstorm Wind, Hamilton

When
September 7, 7:15 PM CST
Where
Hamilton County, 0.32 mi SW of Mc Leansboro Muni Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.066, -88.534

Several trees were blown down, blocking Illinois Highway 142. State road crews were called out to clear the road.

Thunderstorm Wind, White

When
September 7, 7:35 PM CST
Where
White County, Carmi Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.100, -88.150

A wind gust to 61 mph was measured at the automated observation site at the Carmi airport.

Thunderstorm Wind, Pulaski

When
September 7, 7:42 PM CST
Where
Pulaski County, Mounds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.120, -89.200

Two trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407202, 407203, 407207, 407234, 407209, 407205, 407204, 407210, 407206, 407211, 407208.